A muscle cramp is a sudden contraction of one or more of the muscles. The result can be intense pain and an inability to use the affected muscles. In athletes, common causes of leg cramps are overuse, stress and dehydration during sports played in warm weather. Overuse, injury, muscle strain or staying in the same position also may cause cramps. Writer's cramp affects the thumb and first two fingers of the hand with which one writes and is caused by using the same muscles for long periods. At home, one can develop hand or arm cramps spending long hours gripping a paintbrush or using a garden tool. Other causes may include circulatory or nerve problems. Some cramps occur during rest. A common variety of muscle cramp occurs in the calf muscles or toes during sleep.
What is the treatment?
To reduce muscle cramps one can learn stretching exercises that can help reduce the chances of getting muscle cramps. Drinking plenty of liquids also helps. For recurrent cramps that disturb sleep, the doctor may prescribe
Hello, mental pain is more intense as physical pain can be relieved with relative ease by giving local pain killers and anit inflammatory drugs, but in case of mental pain it is difficult to identify the real cause and its usually chronic and difficul to treat. Wish you good health.
What are the common misconceptions about cancer pain?
* Cancer causes intolerable pain that cannot be relieved - in fact some patients with cancer pain never have pain. For those who do, cancer pain can be relieved.
* Pain means that cancer is getting worse - Pain can be due to cancer or the effects of cancer treatment, Sometimes the pain is unrelated to cancer.
* “Shots” or injections will be needed to control cancer pain - at least 90% of cancer pain can be effectively relieved by simple medications that are taken by mouth. “Shots” are almost never necessary.
* Patients who use narcotics will become addicted - patients who take narcotics for pain rarely, if ever, become addicted.
* If strong narcotics like morphine are used too early in the treatment, they will not work later if the pain gets worse - strong medications like morphine stay effective as long as they are needed. If pain increases, the medication dose can be increased.
You found this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer.
For a more detailed, immediate answer, try our premium service [Sample answer]
I have a moderate/severe fear of roller coasters. I have been on roller coasters before because I was forced to. The worst one I went on was The Mummy in Universal Studios Orlando. It shoots you in the beginning and I don t know much else because it s in the dark and I close my eyes. My specific fear is the feeling I get during the ride. My pulse is like 200 before it even starts and when I feel some g s I get painful heart pains. I also feel pressure on my skull too. The heart pains hit good when I get shot up the ramp and when I am going down a deep slope. I fear for my life when these chest pains happen because my family has history of heart problems. I am not overweight at all and physically fit. Should I go on roller coasters? I m not scared of heights, I m just scared that my body will hurt itself. The Mummy wasn t that bad. I had others fears before I went on it. After doing it I liked it. I would go on them all if I didn t think I had a heart condition or something like that.
I am 24 years old male. I have quite a few queries regarding my health. I feel that nowadays my concentration level is too low and I am not able to focus on any matters. I am feeling so light and easy going. I am feeling that there s always something wrong with me which I feel is Psychological as all my blood tests are absolutely normal. My family doctor prescribes me to do a lot of exercises which I have started to do. My doubt is are these syndromes for any major health disorder as I feel mentally and physically very weak.
Hi - I have numerous non-specific symptoms: fatigue, digestive problems (early satiety, poor appetite, constipation, excessive wind, bloating etc.), chronic pain (not relieved by standard issue pain meds/cannot tolerate) head, neck, shoulders, mid and lower back and what feels like nerve pain in left thigh etc. Also mouth ulcers and some difficulties swallowing. Persistent pain ULQ and what feels like a bulge in intestine under left ribcage (I can pop this back in by putting pressure on it). I have life long incontinence issues and recurrent UTI s over last few years. I am 57 yrs old and highly motivated by my career - I have no undue social stressors. At this point, while my doctor is an OK practioner I do not feel heard and I do not have the energy to argue my case...I run the risk of being categorised as difficult/fussy/ageing/hypocondriac etc etc but I am exhausted at being dismissed and given the run around. I have positive ANA for several years. Comments or suggestions would be most welcome. Thanks...Karen
I had fusion spine surgery on c-2 -c6 because I have spasmatic torticollis involentery my brain triggers chronic pain wore my protein between my spine bones . I had surgery March 17, this year 2and a half months ago. My spasms pulls my ncck down. They don t have a neck brass to fit me. Will this weaken my bone mass or wii my neck get strong like it was before my surgery? Very scared. My spasms never pulled my neck down and I know the first 12weeks your neck nots to pull down so the bone mass can fuse around my spine bone.
Hello Doctor Grief; my name is Richard Hartsfield, from Alabama. I am a 61 year old veteran and I have been suffering chronic pain (90% arthritic), amongst other things. My doctors at the V.A. in Birmingham, Alabama have been looking after my needs until 16 to 20 months ago. I was told by my doctor at the V.A. that he was being mandated by his SUPERIORES that he was to start the process of taking myself along with all other Veterans that eventually practically all Vets would not be getting any narcotic pain relievers I was fortunate to have an old high school buddy who is a physician refer me to another physician who would see to my needs. I take anywhere from 150 to 170m.g. s of methadone for a long time and am afraid that ,(well I,m afraid that for some unforseeable reason, that I won t be able to get the meds I need. I am a caretaker for my 86 year old mother and it is a gut wrenching thing to watch her slowly die a little each day. To make a long storey short, I am looking ahead and will eventually need my pain meds (legally) each month without the stress of worrying if I will be able to get my meds. Respectfully, Richard Hartsfield
I have been taking Hydrocodone (Vicadin) for over 5 years to treat chronic pain. I am currently taking 2 10mg every 6 hours. I wish to stop taking this medication. What do you recommend as a substitute pain reliever? How should I discontinue the hydrocodone?
I can't get to sleep tonight. I have severe butt pain especially whn I lye down. Excursion. It shoot lik a knife. I'm on steroid , doesn't or didn't help Went to a pain doctore but he seems to thinks it a muscel and want me to do physical therapy...
HELLO I HAD SUFFERED A STROKE IN 2016 AND WAS SUBSCRIBED CHLOPIDOGREL/PLAVIX ANTICOAGULANT WHICH I TAKE DAILY ONCE A DAY. NOW...............I WOULD LIKE TO KNOW IF I CAN TAKE IT EVERY OTHER DAY WITH NO PROBLEM. I BELIEVE TAKING IT DAILY IS MAKING...